Alert archive / Tennessee / Flash Flood Warnings in 2004
Flash Flood Warning 18, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 23, 2004, 11:40 AM EDT for Greene County, Hawkins County, Washington County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 11:40 AM EDT (15:40 UTC)
- Expired
- Jun 23, 2004, 2:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Greene County, TN, Hawkins County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 57 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.7 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 231543
FFWMRX
TNC059-073-179-231845-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1140 AM EDT WED JUN 23 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GREENE COUNTY IN EAST TENNESSEE
HAWKINS COUNTY IN EAST TENNESSEE
WASHINGTON COUNTY IN EAST TENNESSEE
* UNTIL 245 PM EDT
* AT 1132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN FROM MOORESBURG TO FALL
BRANCH...OR FROM 11 MILES NORTHEAST OF MORRISTOWN TO 10 MILES SOUTH
OF KINGSPORT. THE LINE OF THUNDERSTORMS PRODUCING THE FLASH FLOOD
WAS MOVING EAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
KEPLER...FALL BRANCH...MOORESBURG...ROGERSVILLE...MCCLOUD...GRAY...
ST. CLAIR...BULLS GAP...MOHAWK...ROMEO
NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 1 TO 2
INCHES OF RAIN HAVE FALLEN OVER THE PAST 2 HOURS IN SOUTHERN
HAWKINS...EXTREME NORTHERN GREENE...AND EXTREME NORTHERN WASHINGTON
COUNTIES. AN ADDITIONAL 1 TO 2 INCHES OF RAIN ARE EXPECTED OVER THE
NEXT 2 HOURS OVER THESE SAME AREAS.
DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER
CATCHMENTS...AND WATERWAYS. SHALLOW...GENTLY FLOWING WATER CAN BECOME
A RAGING TORRENT IN A MATTER OF MINUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
LAT...LON 3638 8328 3618 8307 3633 8238 3643 8240
3644 8266 3651 8270
$$
SP/BB1 follow-up statement
000 WGUS74 KMRX 231710 FFSMRX TNC059-073-179-231845- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 109 PM EDT WED JUN 23 2004 ...A FLASH FLOOD WARNING CONTINUES FOR WASHINGTON...HAWKINS AND GREENE COUNTIES UNTIL 245 PM EDT... AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE EXTENDING FROM AVONDALE TO 9 MILES SOUTHWEST OF ST. CLAIR...OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF JOHNSON CITY TO 5 MILES NORTHEAST OF MORRISTOWN. THE THUNDERSTORMS PRODUCING THE FLASH FLOOD WERE MOVING EAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BAILEYTON...GRAY...ROMEO... NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 1.5 TO 2.5 INCHES OF RAIN HAVE FALLEN OVER THE PAST 3 HOURS. AN ADDITIONAL 1 TO 2 INCHES OF RAIN ARE EXPECTED OVER THE NEXT 1 TO 2 HOURS. DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER CATCHMENTS...AND WATERWAYS. SHALLOW...GENTLY FLOWING WATER CAN BECOME A RAGING TORRENT IN A MATTER OF MINUTES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3632 8235 3625 8302 3638 8327 3644 8242 $$ SP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 9:16 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 23, 9:16 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 916 AM EDT WED JUN 23 2004 .DISCUSSION... WILL TWEAK ZONES FOR TEMPS...MAINLY TO LOWER SLIGHTLY. FLOOD WATCH LOOKS GOOD WITH LOTS OF SHOWERS/STORMS MOVING TOWARD THE AREA FROM THE SOUTHWEST. EXPECT MODERATE TO HEAVY RAINS OVER MUCH OF THE AREA. WILL CHANGE THE WORDING TO ADD PERIODS OF TO THE PRECIPITATION TO INDICATE THAT IT WONT RAIN NONSTOP ALL DAY. OTHERWISE GRIDS AND FORECAST LOOK GOOD. WILL MONITOR RAINFALL RATES VERY CLOSELY...ESPECIALLY OVER AREAS FROM WEST KNOX AND NORTHERN BLOUNT COUNTIES WEST-SOUTHWEST INTO LOUDON...NORTHERN MONROE...SOUTHERN ROANE...AND INTO NORTHERN MEIGS AND NORTHERN RHEA COUNTIES...WHERE RAINFALL THE LAST FEW DAYS HAS BEEN HEAVIEST. THESE AREAS WILL LIKELY BE THE FIRST TO EXPERIENCE FLOODING AS THE NEW RAINS MOVE IN. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FROM 600 AM EDT WEDNESDAY UNTIL 400 PM EDT WEDNESDAY FOR ZONES NCZ060>061. TN...FLOOD WATCH FROM 600 AM EDT WEDNESDAY UNTIL 400 PM EDT WEDNESDAY FOR ZONES TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087... TNZ098>102. VA...FLOOD WATCH FROM 600 AM EDT WEDNESDAY UNTIL 400 PM EDT WEDNESDAY FOR ZONES VAZ001>002...VAZ005>006...VAZ008. && SP
Hazardous weather outlook, Jun 23, 5:05 AM EDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 505 AM EDT WED JUN 23 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-240900- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 505 AM EDT (405 AM CDT) WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... ...FLOOD WATCH IS IN EFFECT UNTIL 4 PM EDT (3 PM CDT)... A COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY. A VERY MOIST ATMOSPHERE AHEAD OF THE FRONT WILL ALLOW NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE AREA TODAY. SOME OF THESE STORMS WILL PRODUCE HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... ...HEAVY RAINS ARE POSSIBLE FRIDAY... A TROUGH OF LOW PRESSURE ALOFT WILL MOVE NORTHEAST FROM THE GULF OF MEXICO TO THE SOUTHERN APPALACHIANS FRIDAY. ABUNDANT TROPICAL MOISTURE WILL BE PULLED NORTHEAST WITH THIS SYSTEM INTO THE REGION ALLOWING NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. SOME OF THESE STORMS COULD PRODUCE HEAVY RAINFALL WITH THE POSSIBILITY OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR LOCALIZED FLASH FLOODING. ALSO...MAY BE REQUIRED FRIDAY DUE TO THE RETURN POTENTIAL OF FLASH FLOODING OF STREAMS...LOW LYING AREAS...AND STREET FLOODING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:00 PM EDT | Flash Flood Warning | MRX | Anderson, Knox | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.